Oklahoma, 2011Flood in Oklahoma, May 2 to 5, 2011
May 2 to 5, 2011 · NWS TSA · 1 event in 1 county or zone
A stalled frontal boundary across southeastern Oklahoma and the passage of several upper level disturbances on the 1st and 2nd led to several periods of thunderstorms over the region. Widespread heavy rainfall from these thunderstorms resulted in moderate flooding of the Poteau River near Panama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled frontal boundary across southeastern Oklahoma and the passage of several upper level disturbances on the 1st and 2nd led to several periods of thunderstorms over the region. Widespread heavy rainfall from these thunderstorms resulted in moderate flooding of the Poteau River near Panama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 2, 2:16 AM CST, 2 hours 29 minutes earlier.
Area forecast discussion, May 2, 2:16 AM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
316 AM CDT MON MAY 2 2011
.DISCUSSION...
WIDESPREAD AREA OF SHOWERS/THUNDERSTORMS STRETCHING FROM FAR SE OK
TO W TX WILL CONTINUE TO LIFT NE...BEING FED BY 30-40KT LOW-LEVEL
JET. WHILE MARGINALLY SEVERE HAIL WILL BE A CONCERN INTO THE MORNING
ACROSS THE SE...OF MORE CONCERN IS ADDITIONAL FLOODING RAINFALL.
WITH PWATS RUNNING AROUND 1.25 INCHES...PERIODIC HEAVY DOWNPOURS ARE
LIKELY TODAY FROM SE OK INTO NW AR. THESE AREAS RECEIVED 2-4 INCHES
OF RAIN YESTERDAY...AND AN ADDITIONAL 1 TO 2 INCHES (WITH LOCALLY
HIGHER AMOUNTS) ARE EXPECTED/ WILL KEEP THE FLASH FLOOD WATCH AS IS
FOR NOW...WITH PRECIP TAPERING OFF AFTER MIDNIGHT AS UPPER WAVE
MOVES ACROSS THE SRN PLAINS.
CLOUDS AND PRECIP WILL RESULT IN YET ANOTHER COOL DAY...WITH HIGHS
ONLY IN THE 50S FOR MUCH OF THE AREA. CHILLY CONDITIONS MONDAY
NIGHT AS SKIES CLEAR...WITH TEMPS DIPPING INTO THE 30S FOR MOST
LOCATIONS. CONSIDERED A FROST ADVISORY...BUT WILL DEFER TO DAYSHIFT
FOR NOW.
GRADUAL WARMING TREND WILL ENSUE BEGINNING TUESDAY...AS SLY FLOW
RETURNS. EXPECT TEMPERATURES TO BOUNCE BACK TO THE 80S BY LATE IN
THE WEEK. 00Z LONG RANGE MODELS SUGGEST THAT A CONVECTIVE COMPLEX MAY
IMPACT NRN AREAS BY FRIDAY NIGHT...BUT OVERALL PRECIP CHANCES IN THE
EXTENDED REMAIN MINIMAL.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 59 38 70 45 / 40 20 0 0
FSM 55 40 67 43 / 90 60 10 0
MLC 53 37 69 43 / 90 30 0 0
BVO 59 34 70 41 / 30 10 0 0
FYV 55 35 64 36 / 80 50 0 0
BYV 51 37 63 38 / 80 60 10 0
MKO 53 38 68 43 / 70 30 0 0
MIO 58 36 69 40 / 40 30 0 0
F10 51 37 68 44 / 70 20 0 0
HHW 54 40 68 42 / 90 40 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 2 AM TUESDAY FOR OKZ049-OKZ053-OKZ068-
OKZ069-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...FLASH FLOOD WATCH UNTIL 2 AM TUESDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011-ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...06
LONG TERM....18Hazardous weather outlook, May 2, 4:00 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 AM CDT MON MAY 2 2011
ARZ001-002-010-011-019-020-029-OKZ049-053>076-031000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CDT MON MAY 2 2011
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
FLASH FLOOD.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
HEAVY RAIN.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
SIGNIFICANT WINDS.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
DISCUSSION...
A LARGE AREA OF RAINFALL WITH EMBEDDED THUNDERSTORMS WILL
CONTINUE TO SLOWLY TRANSLATE NORTHWARD ACROSS MUCH OF THE REGION
DURING THE DAY. SOME INDIVIDUAL CONVECTIVE CELLS MAY APPROACH
SEVERE LIMITS... WITH HAIL AND DAMAGING WINDS THE BIGGEST THREATS. THE
MAIN CONCERN HOWEVER IS FOR HEAVY RAINFALL AND TRAINING OF CELLS.
THIS IS EXPECTED TO PRODUCE ANOTHER 1 TO 2 INCHES OF RAINFALL...
AND POSSIBLY LOCALLY HIGHER AMOUNTS... ACROSS ALREADY SATURATED
GROUND... CREATING A THREAT FOR FLASH FLOODING. A FLASH FLOOD
WATCH HAS BEEN ISSUED FOR SOUTHEAST OKLAHOMA AND WESTERN ARKANSAS
INTO TONIGHT.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
EXTENDED DISCUSSION...
A WARMING TREND WILL ENSUE FOR MUCH OF THE WEEK... WITH
THUNDERSTORM CHANCES INCREASING SLIGHTLY FRIDAY THROUGH THE WEEKEND.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
Flood, Le Flore
- When
- May 2, 4:45 AM CST to May 5, 1:15 AM CST
- Where
- Le Flore County, 2 mi NNE of Panama to 2 mi S of Panama
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 35.197, -94.656
The Poteau River near Panama rose above its flood stage of 29 feet at 5:45 am CDT on May 2nd. The river crested at 35.94 feet at 2:30 pm CDT on the 3rd, resulting in moderate flooding. The river fell below flood stage at 2:15 am CDT on the 5th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Louisiana, May 2, 2011$100,000 · 1 event
- Flash Flood and Hail in Tennessee, May 2 to 3, 2011$36,000 · 1 in hail · 11 events
- Lightning Strike in North Carolina, May 2, 2011$50,000 · 1 event
- Frost and Freeze in Texas, May 2 to 3, 2011$10,000 · 16 events
- Flash Flooding and Flooding in Indiana, May 2, 201113 events
- Flood in Alaska, May 2 to 3, 20111 event
- Flash Flood in Missouri, May 2, 20111 event
- Tornado in Colorado, May 2, 2011EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308433.